Texas, 2013

Hail and Damaging Winds in Texas, August 8, 2013

August 8, 2013 · NWS AMA · 11 events in 4 counties and zones

A weak mid-level trough of low pressure coupled with moderately unstable conditions across the Texas Panhandle during the evening hours of the 8th to bring severe weather. The Texas Panhandle saw both discrete thunderstorms and a line of thunderstorms over the course of a few hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A weak mid-level trough of low pressure coupled with moderately unstable conditions across the Texas Panhandle during the evening hours of the 8th to bring severe weather. The Texas Panhandle saw both discrete thunderstorms and a line of thunderstorms over the course of a few hours. Discrete thunderstorms initiated during the early evening hours near Lubbock, where a cold front which had moved through the Panhandle the previous day had become stationary. These discrete thunderstorms moved to the north and entered the southeastern portion of the Texas Panhandle. During this same time frame, scattered thunderstorms over eastern New Mexico were slowly merging into a linear structure. Shortly after 6 PM CST, the broken line entered the western most portion of the Texas Panhandle as the discrete thunderstorms moved into over the eastern edge of the Caprock Escarpment. By 7 PM CST, the broken line of thunderstorms began producing severe level wind gusts while a discrete thunderstorm over Hutchinson County produced hail up to the size of golf balls. The line moved quickly across the Texas Panhandle reaching the central point of the panhandle around 9 PM CST. By this point discrete thunderstorms had transitioned from hail producers to heavy rain producers. The line of thunderstorms remained a severe gust producer as it moved across the panhandle. By 10 PM CST, the line moved into an area of lower instability and the effects of the nocturnal inversion became evident as the line began breaking apart. By this point, what remained of the former line of thunderstorms transitioned to a heavy rain producer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 8, 5:18 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 8, 5:18 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
618 PM CDT THU AUG 8 2013

.AVIATION...
00Z TAF CYCLE
AN UPPER TROUGH OVER THE CENTRAL PLAINS AND CENTRAL ROCKIES TONIGHT
WILL ALLOW FOR SOME SCATTERED CONVECTION TO AFFECT MAINLY THE GUYMON
AND DALHART TAF SITES THROUGH ABOUT 06Z FRIDAY. CONFIDENCE TOO LOW AT
THE AMARILLO TAF SITE TO MENTION IN THE TAF FORECAST PACKAGE. VFR
CONDITIONS EXPECTED OUTSIDE OF THE CONVECTION THIS EVENING...THEN
MVFR CEILINGS AFTER 08Z TO 10Z FRIDAY THROUGH ABOUT 15Z TO 16Z FRIDAY
AT ALL THREE TAF SITES. LIGHT NORTH TO NORTHEAST WINDS 5 TO 15 KNOTS.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 336 PM CDT THU AUG 8 2013/

SHORT TERM...
CONVECTION ALREADY BEGINNING IN THE W OK PANHANDLE AT THIS HOUR. AS
MENTIONED IN THE PREVIOUS AFD...THIS IS NOT THE SAME SET UP AS WE SAW
YESTERDAY. MANY LOCATIONS ACROSS THE PANHANDLES HAVE STRUGGLED TO
BREAK OUT OF THE 70S...AND ONLY THE FAR SE TX PANHANDLE HAS REACHED
90 TODAY...DUE TO ABUNDANT CLOUD COVER...AND A SLIGHTLY EARLIER THAN
ANTICIPATED COLD FRONT ARRIVAL. THIS WILL LIMIT THE INSTABILITY...AND
THUS SEVERE THREAT...AT LEAST INITIALLY...THOUGH SOME HAIL TO GOLF
BALL SIZE...AND STRONG WINDS TO 60 MPH...IS NOT OUT OF THE QUESTION
THROUGH EARLY THIS EVENING. BY EARLY TO MID EVENING...AN APPROACHING
UPPER LEVEL SHORT WAVE TROUGH WILL HELP THE CONVECTION TO ORGANIZE
INTO AN MCS...INCREASING THE THREAT FOR STRONG WINDS. THROUGH OUT
THIS AFTERNOON AND EVENING...HEAVY RAIN AND FLASH FLOODING REMAIN THE
PRIMARY THREAT. SEE THE HYDROLOGY SECTION FOR MORE DETAILS.

TOMORROW...STORMS MOVING IN FROM THE HIGHER TERRAIN OF NM WILL BE
POSSIBLE AS THE FLOW ALOFT TRANSITIONS TO A FAST ZONAL FLOW.
HOWEVER...WITH THE LACK OF A STRONG FORCING MECHANISM...EXPECT MUCH
MORE LIMITED COVERAGE AS COMPARED TO TONIGHT.

LONG TERM...
SATURDAY THROUGH SUNDAY...UPPER LEVEL RIDGE AXIS TRIES TO BUILD OVER
THE REGION. AS SUCH...MAY SEE SOME STORM FREE PERIODS THROUGH THIS
TIME FRAME DEPENDING ON THE POSITION OF THE RIDGE AXIS...AND THERE
ARE SOME RATHER SIGNIFICANT DIFFERENCES AMONG THE LONG RANGE MODELS.

MONDAY THROUGH WEDNESDAY...UPPER LEVEL FLOW PATTERN BEGINS TO
TRANSITION TO AN ACTIVE NORTHWEST FLOW PATTERN. HAVE STAYED CLOSE TO
THE PREVIOUS FORECAST AS EXACT TIMING OF SHORT WAVE TROUGHS...AND
POSSIBLY A COLD FRONT...IS UNCERTAIN AT BEST.

JOHNSON

FIRE WEATHER...
AN ACTIVE WEATHER PATTERN WILL KEEP RAIN CHANCES FOR THE NEXT SEVERAL
DAYS...AND RELATIVE HUMIDITY VALUES SHOULD REMAIN ABOVE 20 PERCENT.

JOHNSON

HYDROLOGY...
WHILE METEOROLOGICAL CONDITIONS ARE NOT ESPECIALLY IMPRESSIVE FOR
FLASH FLOODING SET UP...WITH PWATS NEAR NORMAL...MODERATE STORM
MOTIONS...AND A PATTERN THAT DOESN/T MATCH ANY CONCEPTUAL
MODELS...THE SOIL CONDITIONS IN THE OK AND NORTHERN TX PANHANDLES
ESPECIALLY MEAN THAT EVEN MODERATE RAIN COULD LEAD TO LOCALIZED FLASH
FLOODING. ESPECIALLY IF THERE ARE MULTIPLE ROUNDS OF STORMS
TODAY...TOMORROW...AND EARLY NEXT WEEK.

JOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

08/11
Hazardous weather outlook, Aug 8, 2:23 PM CST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
323 PM CDT THU AUG 8 2013

OKZ001>003-TXZ001>020-091145-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
323 PM CDT THU AUG 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS PANHANDLES
TONIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH THE PRIMARY HAZARDS
OF HEAVY RAIN LEADING TO LOCALIZED FLASH FLOODING...STRONG WINDS TO
70 MPH...AND LARGE HAIL UP TO GOLF BALL SIZE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS MUCH OF THE PANHANDLES
FRIDAY THROUGH WEDNESDAY. A FEW OF THE STORMS THROUGH THIS PERIOD
COULD BE SEVERE WITH THE PRIMARY HAZARDS OF HEAVY RAIN LEADING TO
LOCALIZED FLASH FLOODING...STRONG WINDS...AND LARGE HAIL. THE BIGGEST
THREAT FOR SEVERE STORMS IS DURING THE AFTERNOON AND EVENING HOURS
MONDAY...TUESDAY...AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN EARLY NEXT WEEK.

JOHNSON

In the hours before

Special weather statement, Aug 8, 4:32 PM CST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
532 PM CDT THU AUG 8 2013

TXZ013-014-018-019-082315-
ARMSTRONG TX-CARSON TX-DONLEY TX-GRAY TX-
532 PM CDT THU AUG 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARMSTRONG...
SOUTHEASTERN CARSON...SOUTHWESTERN GRAY AND NORTHWESTERN DONLEY
COUNTIES UNTIL 615 PM CDT...

AT 527 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 2 MILES SOUTHEAST OF GOODNIGHT...OR 13 MILES
SOUTHEAST OF CLAUDE...MOVING NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  GROOM...              GOODNIGHT...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 106 AND 126.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3530 10121 3519 10084 3486 10103 3494 10132
TIME...MOT...LOC 2232Z 196DEG 21KT 3503 10116

KB
Special weather statement, Aug 8, 5:56 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
656 PM CDT THU AUG 8 2013

TXZ001-006-011-090045-
DALLAM TX-HARTLEY TX-OLDHAM TX-
656 PM CDT THU AUG 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OLDHAM...WESTERN HARTLEY
AND SOUTHWESTERN DALLAM COUNTIES UNTIL 745 PM CDT...

AT 655 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
SEDAN TO 2 MILES NORTHWEST OF NARA VISA TO 20 MILES NORTHWEST OF
GLENRIO...MOVING EAST AT 30 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  WARE...               ROMERO...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 4 AND 19.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3620 10305 3621 10259 3564 10264 3519 10275
      3519 10305
TIME...MOT...LOC 2356Z 269DEG 28KT 3608 10303 3563 10311
          3529 10336

KB
Special weather statement, Aug 8, 6:09 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
709 PM CDT THU AUG 8 2013

TXZ008-012-013-090115-
CARSON TX-HUTCHINSON TX-POTTER TX-
709 PM CDT THU AUG 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARSON...EASTERN POTTER
AND SOUTHWESTERN HUTCHINSON COUNTIES UNTIL 815 PM CDT...

AT 704 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF AMARILLO...MOVING NORTHEAST
AT 15 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BORGER...             SKELLYTOWN...         SANFORD...
  FRITCH...             PANTEX...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 80 AND 86.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3532 10200 3562 10164 3562 10162 3564 10162
      3575 10148 3561 10109 3519 10163
TIME...MOT...LOC 0010Z 229DEG 15KT 3536 10170

KB
Special weather statement, Aug 8, 6:15 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
715 PM CDT THU AUG 8 2013

TXZ008-009-013-014-090115-
CARSON TX-GRAY TX-HUTCHINSON TX-ROBERTS TX-
715 PM CDT THU AUG 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARSON...SOUTHERN
ROBERTS...SOUTHEASTERN HUTCHINSON AND NORTHWESTERN GRAY COUNTIES
UNTIL 815 PM CDT...

AT 713 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES NORTH OF KINGSMILL...OR NEAR PAMPA...
MOVING NORTH AT 30 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  PAMPA...              WHITE DEER...         SKELLYTOWN...
  KINGSMILL...          CODMAN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3591 10125 3583 10061 3536 10085 3543 10123
TIME...MOT...LOC 0015Z 193DEG 27KT 3556 10105

KB
Special weather statement, Aug 8, 6:32 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
732 PM CDT THU AUG 8 2013

TXZ008-012-013-090115-
CARSON TX-HUTCHINSON TX-POTTER TX-
732 PM CDT THU AUG 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR CARSON...EASTERN POTTER AND
SOUTHERN HUTCHINSON COUNTIES UNTIL 815 PM CDT...

AT 727 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES NORTH OF WASHBURN...OR 13 MILES WEST OF
PANHANDLE...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  PANHANDLE...          PANTEX...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3569 10145 3531 10118 3522 10164 3539 10185
TIME...MOT...LOC 0032Z 247DEG 21KT 3534 10157

KB
Special weather statement, Aug 8, 6:36 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
736 PM CDT THU AUG 8 2013

TXZ001-006-011-016-090115-
DALLAM TX-DEAF SMITH TX-HARTLEY TX-OLDHAM TX-
736 PM CDT THU AUG 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR OLDHAM...HARTLEY...DEAF SMITH AND
SOUTHERN DALLAM COUNTIES UNTIL 815 PM CDT...

AT 732 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES EAST OF WARE
TO 14 MILES SOUTHEAST OF ROMERO TO 6 MILES NORTHEAST OF BELLVIEW...
MOVING EAST AT 40 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  VEGA...               HEREFORD...           DALHART...
  WARE...               SIMMS...              ROMERO...
  HARTLEY...            GLENRIO...            CHANNING...
  BOYS RANCH...         BOOTLEG...            ADRIAN...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 1 AND 46.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3475 10304 3623 10304 3621 10220 3563 10221
      3474 10232
TIME...MOT...LOC 0036Z 265DEG 39KT 3619 10261 3563 10266
          3487 10297

KB

The radar

The Cannon AFB radar (KFDX), 81 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Deaf Smith

When
August 8, 7:01 PM CST to 7:02 PM CST
Where
Deaf Smith County, 1.13 mi E of Walcott
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.930, -102.810

A broken line of thunderstorms moved eastward out of New Mexico and into Deaf Smith County during the evening hours of the 8th. While the line was still developing, a broken segment north of Bootleg (Deaf Smith County) decayed and produced a localized downburst. The KVII Schoolnet site at Walcott School 7 miles north of Bootleg (Deaf Smith County) measured the speed of the downburst at 60 mph. After producing this downburst the line of thunderstorms filled in the decayed portion of the line and moved eastward across the county.

Hail, Hutchinson

When
August 8, 7:20 PM CST to 7:23 PM CST
Where
Hutchinson County, 1.27 mi N of Fritch to 2.76 mi N of Fritch
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.648, -101.602

A discrete thunderstorm moved northward across Hutchinson County during the evening hours of the 8th. A trained storm spotter reported golf ball (1.75 inches) size hail as the thunderstorm moved north of the city of Fritch (Hutchinson County). The thunderstorm continued to move to the north before merging with a line of thunderstorms moving eastward across the Texas Panhandle.

Hail, Hutchinson

When
August 8, 7:23 PM CST to 7:24 PM CST
Where
Hutchinson County, 1.32 mi ENE of Fritch
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.640, -101.580

A discrete thunderstorm moved northward across Hutchinson County during the evening hours of the 8th. A trained storm spotter one mile east-southeast of Fritch (Ochiltree County) reported half dollar (1.25 inches) size hail as the thunderstorm moved overhead. The thunderstorm continued to move to the north before merging with a line of thunderstorms moving eastward across the Texas Panhandle.

Hail, Hutchinson

When
August 8, 7:26 PM CST to 7:28 PM CST
Where
Hutchinson County, 0.69 mi N of Fritch to 1.37 mi N of Fritch
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
35.640, -101.600

A discrete thunderstorm moved northward across Hutchinson County during the evening hours of the 8th. Local law enforcement reported half dollar (1.25 inches) size hail as the thunderstorm moved over the city of Fritch (Hutchinson County). The thunderstorm continued to move to the north before merging with a line of thunderstorms moving eastward across the Texas Panhandle.

Thunderstorm Wind, Deaf Smith

When
August 8, 7:32 PM CST to 7:33 PM CST
Where
Deaf Smith County, 1.49 mi SSW of Hereford
Measured
55 kt (63 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
34.800, -102.410

A line of thunderstorms moved eastward across Deaf Smith County during the evening hours of the 8th. As the line moved towards the town of Hereford (Deaf Smith County), an embedded core descended and produced a localized downburst. This downburst knocked limbs off of trees and broke a skylight of a house 2 miles south-southwest of Hereford (Deaf Smith County). The line continued moving eastward across the county after producing this downburst, and no injuries were reported in association to this damage.

Thunderstorm Wind, Deaf Smith

When
August 8, 7:37 PM CST to 7:38 PM CST
Where
Deaf Smith County, 1.84 mi WNW of Hereford
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.830, -102.430

A line of thunderstorms moved eastward across Deaf Smith County during the evening hours of the 8th. As the line moved towards the town of Hereford (Deaf Smith County), an embedded core descended and produced a localized downburst. The Hereford AWOS 2 miles west-northwest of Hereford (Deaf Smith County) measured the speed of this downburst at 63 mph. The line continued moving eastward across the county after producing this downburst, and no injuries were reported in association to this damage.

Hail, Gray

When
August 8, 7:39 PM CST to 7:42 PM CST
Where
Gray County, 2.15 mi NNW of Pampa to 2.06 mi SSE of Pampa Lefors Arpt
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
35.560, -100.980

A splitting discrete thunderstorm moved northward across Gray County during the evening hours of the 8th. The Gray County Emergency Manager reported ping pong ball size hail (1.50 inches) as the thunderstorm moved over the northwest portion of Pampa (Gray County). The thunderstorm continued to move to the north before dissipating over northern Ochiltree County.

Thunderstorm Wind, Deaf Smith

When
August 8, 7:40 PM CST to 7:41 PM CST
Where
Deaf Smith County, 1.84 mi WNW of Hereford
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
34.830, -102.430

A line of thunderstorms moved eastward across Deaf Smith County during the evening hours of the 8th. As the line moved towards the town of Hereford (Deaf Smith County), another embedded core descended and produced a localized downburst. The Hereford AWOS 2 miles west-northwest of Hereford (Deaf Smith County) measured the speed of this downburst at 77 mph. The line continued moving eastward across the county after producing this downburst, and no injuries were reported in association to this damage.

Hail, Gray

When
August 8, 7:42 PM CST to 7:44 PM CST
Where
Gray County, 1.49 mi NNE of Pampa to 3.51 mi NNE of Pampa
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.550, -100.960

A splitting discrete thunderstorm moved northward across Gray County during the evening hours of the 8th. The Gray County Sheriff's Office reported quarter size hail (1.00 inch) as the thunderstorm moved over the northern portion of Pampa (Gray County). The thunderstorm continued to move to the north before dissipating over northern Ochiltree County.

Thunderstorm Wind, Deaf Smith

When
August 8, 7:44 PM CST to 7:45 PM CST
Where
Deaf Smith County, Hereford
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.820, -102.400

A line of thunderstorms moved eastward across Deaf Smith County during the evening hours of the 8th. As the line moved towards the town of Hereford (Deaf Smith County), another embedded core descended and produced a downburst. This downburst knocked power lines down across the city of Hereford (Deaf Smith County) as reported by the Deaf Smith County Emergency Manager. The line continued moving eastward across the county after producing this downburst, and no injuries were reported in association to this damage.

Thunderstorm Wind, Armstrong

When
August 8, 9:16 PM CST to 9:18 PM CST
Where
Armstrong County, 15.24 mi S of Goodnight
Measured
54 kt (62 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.810, -101.180

A line of thunderstorms moved across Armstrong County during the evening hours of the 8th. As the southern portion of this line neared Goodnight (Armstrong County), the line took on a bowed appearance and a rear-inflow notch was evident on radar. A KVII Schoolnet site 15 miles south of Goodwell (Armstrong County) at JA Ranch reported a 62 mph thunderstorm gust as the bowed line moved overhead. The bowed line weakened after producing this gust and moved into the southeastern Texas Panhandle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475186, 475179, 475180, 475181, 475184, 475187, 475182, 475188, 475183, 475185, 475189.